Revista Brasileira de Hematologia e Hemoterapia Revista Brasileira de Hematologia e Hemoterapia
Hematology,Transfusion and Cell Therapy 2018;40:90-1 DOI: 10.1016/j.bjhh.2017.08.005
Images in Clinical Hematology
Bleomycin induced hyperpigmentation of skin
Kundan Mishra, , Aditya Jandial, Gaurav Prakash
Postgraduate Institute of Medical Education and Research (PGIMER), Chandigarh, India
Received 29 June 2017, Accepted 21 August 2017

A 64-year-old gentleman, a known case of Hodgkin's lymphoma on ABVD chemotherapy regimen (Doxorubicin, Bleomycin, Vinblastine, Dacarbazine), presented with blackish discoloration of skin for two weeks. He had received three cycles of chemotherapy over 12 weeks, including 54mg/m2 of intra-venous bleomycin. His B symptoms had completely disappeared after chemotherapy and there were no new symptoms. Clinical examination showed diffuse dark brown hyper-pigmentation of skin involving whole body with the changes being more conspicuous in areas exposed to the sun such as the limbs and face (Figure 1A–D). He was counseled about the likely effect of the drug on the skin. It was agreed to complete the planned six cycles of therapy. Two months after chemotherapy the pigmentation had markedly reduced (Figure 1E–H).

Figure 1.
(0.74MB).

A–D: Clinical photograph of the patient showing hyperpigmentation of skin involving face, hand and foot. E–H: Repeat clinical photograph of the patient showing near complete resolution of the hyperpigmentation of affected areas.

Bleomycin is known to cause lung and skin toxicity due to relative absence of hydrolase in skin tissue resulting in decreased metabolism and delayed clearance.1 Pulmonary complications are common but skin changes are rare and include hyper-pigmentation, plaques, hyperkeratotic lesions, erythema multiforme, alopecia, stomatitis and nail changes.2 The exact mechanism of skin changes caused by bleomycin is not known. The treatment involves management of underlying disorders or withdrawal of the offending drug.3

Conflicts of interest

The authors declare no conflicts of interest.

References
1
L.K. Gupta,R.K. Tanwar,A.K. Khare,S.K. Jain
Bleomycin induced flagellate pigmentation
Indian J Dermatol Venereol Leprol, 68 (2002), pp. 158-159
2
S.P. Verma,A. Subbiah,V. Kolar Vishwanath,T.K. Dutta
Bleomycin-induced skin toxicity: is it always flagellate erythema?
pii:bcr2014204575
3
Y.B. Chen,A. Rahemtullah,E. Breeden,E.P. Hochberg
Bleomycin-induced flagellate erythema
J Clin Oncol, 25 (2007), pp. 898-900 http://dx.doi.org/10.1200/JCO.2006.09.7691
Corresponding author at: Department of Internal Medicine, Postgraduate Institute of Medical Education and Research, Chandigarh 160012, India. (Kundan Mishra mishrak20@gmail.com)
Copyright © 2017. Associação Brasileira de Hematologia, Hemoterapia e Terapia Celular
Hematology,Transfusion and Cell Therapy 2018;40:90-1 DOI: 10.1016/j.bjhh.2017.08.005